Alert archive / Arizona / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 29, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 1, 2003, 5:15 PM MST for Mohave County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2003, 5:15 PM MST (00:15 UTC)
- Expired
- Sep 1, 2003, 6:15 PM MST
- In force
- 60 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 150 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 553 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 2773 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 020015 SVRVEF AZC015-020112- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 512 PM MST MON SEP 1 2003 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA * UNTIL 615 PM MST * AT 515 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL MOHAVE COUNTY...OR ABOUT 23 MILES NORTH OF WIKIEUP...MOVING NORTHEAST AT 10 MPH. THE STORM WILL ALSO AFFECT TRAVELERS ON INTERSTATE 40 BETWEEN MILE MARKERS 72 AND 94 IN EASTERN MOHAVE COUNTY. LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. LAT...LON 3476 11367 3476 11325 3534 11324 3518 11369 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:49 PM MST, 2 hours 26 minutes earlier.
Area forecast discussion, Sep 1, 2:49 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 249 PM PDT MON SEP 1 2003 .SYNOPSIS...HIGH PRESSURE SETTING UP OVER ARIZONA WILL PUSH MONSOONAL MOISTURE UP THE SIERRAS...LEADING TO A CHANCE OF THUNDERSTORMS THERE. FARTHER EAST...ENOUGH MOISTURE WILL BE TRAPPED UNDER THE HIGH TO GIVE A SLIGHT CHANCE OF THUNDERSTORMS TO THE MOJAVE DESERT AND SOUTHERN GREAT BASIN...MAINLY ON THE HIGHER TERRAIN. THIS PATTERN WILL CONTINUE THROUGH MID WEEK. && .SHORT TERM...CONVECTION BLOSSOMING UNDERNEATH UPPER LOW OVER CENTRAL NEVADA HAS PROMPTED SEVERE THUNDERSTORM WATCH 915. ELSEWHERE...ISOLATED STORMS WERE ALSO FIRING OVER MOHAVE AND LINCOLN COUNTIES...AND ANOTHER STORM WAS APPROACHING THE TWENTYNINE PALMS AREA. WILL HAVE SLIGHT CHANCE TO CHANCE POPS FOR MOST AREAS UNTIL MIDNIGHT. THERE HAS BEEN A SIGNIFICANT SHIFT IN THE WEATHER PATTERN. THE AFOREMENTIONED UPPER LOW HAD BEEN FORECAST TO PENETRATE ONLY AS FAR INLAND AS NORTHERN CALIFORNIA...BUT THE HIGH OVER THE SOUTHWEST STATES WAS NOT AS RESILIENT AS THOUGHT...SO THE LOW HAS SUPPRESSED THE HIGH A BIT FARTHER TO THE SOUTH AND MADE IT INTO NEVADA. 12Z MODELS HAVE A PRETTY GOOD HANDLE ON THIS AND ARE IN DECENT AGREEMENT WITH EACH OTHER EXCEPT WITH THE MOISTURE PATTERN /THE MOST IMPORTANT PARAMETER OF COURSE/. THE OVERALL TREND IS FOR THE LOW TO SWEEP OUT MUCH OF THE MOISTURE FROM THE NORTHEAST CWFA...WITH MONSOON MOISTURE COMING UP FROM THE SOUTHEAST THROUGH SOUTHEAST CALIFORNIA. WILL FOCUS BEST POPS ON THE SIERRAS WHERE BEST MOISTURE AND OROGRAPHICS SHOULD COINCIDE. && .LONG TERM...EXTENDED MODELS DIFFER ON DAYS 4-5 WITH THE ETA SHOWING A GRADUAL DRYING TREND AS HIGH PRESSURE BUILDS OVER NEVADA. GFS CONTINUES TO HANG ON TO SOME MOISTURE OVER THE SOUTHERN AREAS OF THE CWA WITH PRETTY GOOD DYNAMICS. AVN IS SHOWING AN UPPER LOW AND A STRONG VORT OVER AZ BY 12Z FRIDAY AND KEEPING IT OVER THE STATE THROUGH THE AFTERNOON. THIS WOULD LIKELY TO LEAD TO A PRETTY GOOD CHANCE OF SHOWERS OVER MOHAVE COUNTY IN AZ AND EASTWARD. HOWEVER...FOR NOW WILL ONLY SLIGHTLY INCREASE POPS AND WAIT ANOTHER DAY TO DECIDE IF HIGHER POPS ARE NEEDED FOR MOHAVE COUNTY. BY SATURDAY...GFS SHOWING THE RIDGE TO FLATTEN AND BECOME MORE ZONAL WITH MUCH DRIER AIR WORKING INTO THE REGION. CURRENTLY THE FORECAST HAS DRY SATURDAY THROUGH MONDAY AND SEE NO NEED FOR A CHANGE. && .LAS...SEVERE THUNDERSTORM WATCH NVZ013 UNTIL 7 PM. && MORGAN/GORELOW
Hazardous weather outlook, Sep 1, 6:50 AM MST, 10 hours 25 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-020000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 650 AM PDT MON SEP 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN NEVADA/NORTHWEST ARIZONA .DAY ONE...MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:22 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 58 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.